Alabama, 2021Flash Flooding and Damaging Wind in Alabama, June 19 to 20, 2021
June 19 to 20, 2021 · NWS BMX · 4 events in 3 counties and zones
Heavy rainfall and strong winds impacted much of Central Alabama June 19-20 as the Tropical Depression Claudette moved across the area. Significant flooding occurred along the I-20 corridor where storm total amounts were in the 3-6 inch range, with isolated amounts near 8 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $3.4 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall and strong winds impacted much of Central Alabama June 19-20 as the Tropical Depression Claudette moved across the area. Significant flooding occurred along the I-20 corridor where storm total amounts were in the 3-6 inch range, with isolated amounts near 8 inches. Near Tuscaloosa, a private dam failed and the subsequent flooding washed out a water and sewer main at Nucor Corporation’s steel plant. This in turn damaged the city's sewage system, prompting officials to issue water restrictions for 100,000 people. Flooding destroyed five homes and severely damaged thirty-eight in Northport and Tuscaloosa. Residential and infrastructure damage between the two cities reached $3.35 million. Two fatalities occurred in Tuscaloosa County when a large tree fell on a mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 19, 2:57 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 19, 2:57 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT Sat Jun 19 2021
.SHORT TERM...
/Updated at 0213 PM CDT Sat Jun 19 2021/
Through This Evening.
Tropical Storm Claudette is centered southwest of Demopolis in
Marengo County with gusty winds at times from Meridian east to
Selma and south into Interior Southwest Alabama. Expect breezy
winds within 30 to 50 miles of the circulation center.
Thankfully, most of the forecast area has remained fairly stable
and that has kept thunderstorm activity very limited. We will,
however, continue to monitor our southeast counties, generally
areas along and southeast of Interstate 85, as this area continues
to have the best potential for strong winds and a few tornadoes
over the rest of the afternoon. Low-level instability values are
expected to decrease overnight, reducing the risk later this
evening into the overnight hours.
05
/Updated at 0330 PM CDT Sat Jun 19 2021/
Tonight and Tomorrow.
Tropical Depression Claudette will move northeastward tonight,
with its center of circulation tracking along the I-59 corridor.
Expect moderate to heavy rainfall to continue across portions of
the north and east, where an additional 1-2 inches is possible.
Will need to watch locations closer to the Georgia state line,
where 2-3 inches, with locally higher amounts are possible. Drier
air has worked around the southern side of Claudette, limiting
rain activity across our southwest. The Flash Flood Watch will be
allowed to expire at 4PM for the southwestern counties.
Model guidance indicates a limited amount of instability but
enhanced wind shear across the southeast through the evening and
into the overnight period. For that reason, cannot rule out an
isolated tornado, and will leave the marginal threat for tornadoes
near and south of I-85 through at least 10pm tonight.
Tomorrow, Claudette's circulation will move into Georgia, with
ridging building in her wake. This will limit the amount of rain
for much of the area. Will leave likely pops across the east
tomorrow morning, for any convergent areas lingering on the
southern side of Claudette. There is a chance of scattered showers
during the afternoon, as moisture remains high across the area.
Highs tomorrow will warm into lower 80s east to around 90 degrees
west. This will push heat indices toward 100 degrees in the west.
14
.LONG TERM...
/Updated at 0322 PM CDT Sat Jun 19 2021/
Did not many changes to the extended this afternoon. Pattern
remains active and wet through mid week, with moisture lingering
behind the exiting tropical system and an approaching trough/front.
14
Previous long-term discussion:
/Updated at 0354 AM CDT Sat Jun 19 2021/
Monday through Friday
Plentiful Gulf moisture will linger across the Deep South in the
wake of the exiting tropical system as we head into the next work
week. This is primarily the result of a subtropical ridge positioned
to our east which will promote a broad region of southerly to
southwesterly low-level flow across the Gulf Coast region northward
into the TN Valley. With the muggy airmass and sufficient diurnal
heating, an expectation of scattered to numerous showers and
thunderstorms would be reasonable. PoPs were kept in the 55-70%
range as a result. Meanwhile a longwave trough is progged to advance
from the Central and Northern Plains toward the Great Lakes and OH
Valley. This will continue eastward into Tuesday morning. The
surface low is forecast to quickly propagate northeastward from the
Great Lakes into Quebec. However, the associated surface front will
stretch all the way from Quebec to the Big Bend. This frontal
boundary will approach our area Tuesday morning. Rather than show
a diurnal decrease in PoPs overnight, I had to keep rain chances
quite elevated as this feature nears the area. Widespread rain
chances will move from northwest to southeast throughout the day
on Tuesday as the front moves across Central AL. Medium-range
guidance suggests a low-amplitude deep-layer ridge settling across
the Southern Plains mid week. Somewhat drier air will remain
across our area but moisture could slowly recover each day toward
the weekend as a result of weak southerly flow. Despite weak flow
aloft, this will foster the usual afternoon rain chances (20-30%
PoPs) as warm humid conditions prevail toward next weekend.
40/Sizemore
&&
.AVIATION...
18Z TAF Discussion.
Rainfall associated with Tropical Storm Claudette continues to
rotate across the area. Most persistent and heavy rainfall is
currently across the north and east, with mainly scattered
activity across the southwest portion of the area. While
widespread rainfall will continue to move to the north and east,
expect continued shower development across the area as Claudette
moves through the region, which will leave rain chances in the
forecast through the period.
Main aviation concerns are low cigs and vis. Cigs will lower
through the afternoon, to IFR, and remain low overnight. Within
heavier showers, vis will drop to 2 miles or less. Wind gusts up
to 25kts are possible, mainly through sunset today due to the
tightened pressure gradient associated with the tropical system.
Conditions improve somewhat Sunday, with cigs improving to
VFR/MVFR and winds becoming westerly.
Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.
14
&&
.FIRE WEATHER...
Widespread soaking rains are expected across Central Alabama
through tonight due to a tropical system. Locally heavy rainfall
is possible mainly across eastern locations overnight. Low
ceilings and fog will be possible early Sunday. High moisture
content remains across the area after this system departs to the
east as surface and transport winds remain southwesterly at 5-10
mph through Monday evening. A frontal boundary is expected to pass
across the area on Tuesday which will bring another period of
widespread rain chances.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 67 87 70 86 68 / 80 50 20 70 90
Anniston 69 85 72 85 71 / 90 50 20 70 80
Birmingham 69 87 73 85 70 / 80 50 20 70 90
Tuscaloosa 69 88 73 87 70 / 70 40 10 70 90
Calera 70 86 72 85 71 / 90 50 20 70 80
Auburn 70 84 72 85 71 / 90 60 30 60 60
Montgomery 72 88 73 88 72 / 80 60 20 70 70
Troy 72 87 73 86 72 / 80 60 20 70 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Sunday evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Elmore...
Jefferson...Lee...Lowndes...Macon...Montgomery...Pike...
Randolph...Russell...Shelby...St. Clair...Talladega...
Tallapoosa...Tuscaloosa.
Flash Flood Watch until 4 PM CDT this afternoon for the
following counties: Dallas...Greene...Hale...Marengo...Perry...
Sumter.
&&
Hazardous weather outlook, Jun 19, 3:16 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
416 PM CDT Sat Jun 19 2021
ALZ011>015-017>050-210030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
416 PM CDT Sat Jun 19 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a risk of localized flooding along and south of Interstate
20 along and along and east of Tuscaloosa County as a tropical system
moves across the region.
There is also a low risk for tornadoes into this evening hours
associated with an inland tropical system. The threat area is
generally along and south of Interstate 85.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low risk for localized flooding along and south of
Interstate 20 and along and east of Tuscaloosa County on Sunday as
the remnants of a tropical system moves out of the area.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
today through Sunday.
08
Flash Flood, Tuscaloosa
- When
- June 19, 6:00 PM CST to 10:45 PM CST
- Where
- Tuscaloosa County, 0.99 mi NE of Coker to 3.95 mi N of Fox
- Cause
- Heavy Rain
- Property damage
- $3.4 million
- Reported by
- Emergency Manager
- Coordinates
- 33.241, -87.689
Heavy rainfall associated with Tropical Depression Claudette produced widespread flooding across Tuscaloosa County. Many homes and businesses were damaged or destroyed. Flooding destroyed 5 homes and severely damaged 38 in Northport and Tuscaloosa. One-hundred people were displaced when the Willowbrook Trailer Park in Northport was severely flooded. Residential and infrastructure damage between the two cities reached $3.35 million.
Thunderstorm Wind, Tuscaloosa
- When
- June 19, 8:00 PM CST to 8:05 PM CST
- Where
- Tuscaloosa County, 2.35 mi SW of Cottondale
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.153, -87.474
A large tree fell on a mobile home located off Hargrove Road East and resulted in two fatalities.
Flash Flood, Jefferson
- When
- June 19, 8:15 PM CST to 11:45 PM CST
- Where
- Jefferson County, 0.98 mi E of Hopkins to 0.5 mi WNW of Republic
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.479, -87.063
Heavy rainfall associated with Tropical Depression Claudette produced widespread flooding across Jefferson County during the evening hours on June 19th and the early morning hours on June 20th. Many roads in the Birmingham metro area were flooded and impassable and several water rescues were performed from flooded vehicles. Storm total rainfall amounts were in the 3-5 inch range. Village Creek in Birmingham recorded its 4th highest stage on record at 14.22 feet. One fatality occurred when a man was washed away in flood waters near Pebble Creek Parkway and Highway 78.
Flash Flood, Cherokee
- When
- June 19, 10:00 PM CST to June 20, 12:00 AM CST
- Where
- Cherokee County, 1.56 mi WSW of Taff to 1.3 mi NW of Jamestown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.341, -85.655
Heavy rainfall associated with Tropical Depression Claudette produced widespread flooding across northern Cherokee County during the evening hours on June 19th and the early morning hours on June 20th. Flooding reports include one foot of water overflowing County Road 15 and numerous other roads flooded across the northern part of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Alabama, June 19, 202121 injured · $3.2 million · EF2 · 18 events
- Damaging Winds in Indiana, June 19, 20211 death · 1 injured · 65 kt wind · 2 events
- Flash Flood and Heavy Rain in Alabama, June 19 to 20, 20211 death · 7 events
- Rip Current in Puerto Rico, June 19, 20211 death · 1 event
- Rip Current in Wisconsin, June 19, 20211 death · 1 event
- Rip Current in Wisconsin, June 19, 20211 death · 1 event
- Damaging Winds in Kansas, June 19, 2021$283,000 · 87 kt wind · 37 events
- Damaging Winds in Colorado, June 19, 2021$1.0 million · 87 kt wind · 8 events
- Damaging Winds in Nebraska, June 19, 2021$125,000 · 61 kt wind · 3 events
- Damaging Winds in Kansas, June 19, 2021$49,000 · 61 kt wind · 10 events
- Flash Flooding and Damaging Wind in Mississippi, June 19 to 24, 2021$68,000 · 50 kt wind · 3 events
- Tornadoes in Georgia, June 19, 2021$3,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970467, 994868, 970469, 970485.